News / Utah / 

Sleep aids increase risk of death, cancer even at low dose


5 photos

This archived news story is available only for your personal, non-commercial use. Information in the story may be outdated or superseded by additional information. Reading or replaying the story in its archived form does not constitute a republication of the story.

SALT LAKE CITY -- Let's face it. Many of us suffer from insomnia and it can be frustrating trying to get to sleep. Some of us will even use pills to drift away into slumber. But a new study warns sleeping aids can be very dangerous to our health.

Some people with especially bad insomnia take a pill every night just to catch some z's. But researchers found that people who take them even occasionally can do lasting damage to their bodies.

About ten percent of the U.S. population has chronic insomnia where it's happening on a nightly basis for more than three months," said Dr. Paul Teman, who treats many insomniacs at the University of Utah Sleep Wake Center. He said most people turn to sleep aids like Ambien or Restoril. Over time, the patients develop a tolerance for those pills.

Sleep aids are only meant to be taken for six to 12 months.

"Some of the more common medications weren't studied beyond those durations," Teman said. "So when people take them for more than that time, they're really in unknown territory."

In the two-and-a-half-year study, published in "BMJ Open", researchers followed more than ten-thousand patients who took sleep meds. It found people who took just 18 sleeping pills or fewer per year had more than three and a half times higher risk for death than those who didn't take sleep meds. Those taking more than 132 sleeping pills per year were at five times higher risk for death and 35 percent higher risk for cancer than those who didn't take sleeping pills.

The study did have some weaknesses. It did not say why patients were prescribed sleeping pills, or address underlying medical or psychiatric conditions. Dr. Teman said these are incredible results, but stressed the other possible factors, like depression, sleep apnea or other physical problems.

"Why were they taking the sleep medication? Were they taking it properly? Were they abusing the medication?" he said.

Teman suggests a combination approach including behavior therapy, meds and working closely with your doctor.

Photos

Related Links

Related Stories

Nkoyo Iyamba

    SIGN UP FOR THE KSL.COM NEWSLETTER

    Catch up on the top news and features from KSL.com, sent weekly.
    By subscribing, you acknowledge and agree to KSL.com's Terms of Use and Privacy Policy.

    KSL Weather Forecast